899
Eosinophilia-Associated Coronary Artery Vasospasm in Patients with Aspirin-Exacerbated Respiratory Disease
Monday, March 7, 2016: 2:30 PM
Room 502B (Convention Center)
Neelam H. Shah, MD, , ,
Rationale:

Eosinophilia is known to be associated with coronary artery vasoconstriction that does not respond to conventional vasodilator treatment but does respond to eosinophil-suppressing treatment. The prevalence of eosinophilia-associated coronary vasospasm in patients with aspirin-exacerbated respiratory disease (AERD), an inflammatory disease characterized by blood and respiratory tissue eosinophilia, is unknown. We observed that some patients with AERD report angina-type chest pain that responds to corticosteroid therapy. We sought to understand the cause of and determine the most appropriate treatment for such chest pain.

Methods:

A retrospective chart review of patients with AERD followed at Brigham and Women’s Hospital was performed.  Patients who reported chest pain were assessed for presence of cardiac risk factors, eosinophilia, and chest pain response to conventional and unconventional treatments.

Results:

One hundred fifty three patients were reviewed; 10 had a history of angina-like chest pain. Eight of the 10 patients had undergone aspirin desensitization and initiated high-dose aspirin; of those, 6 reported an increase in the frequency or severity of chest pain while on high-dose aspirin with improvement after aspirin discontinuation or dose reduction. Most patients had no traditional cardiac risk factors but did have significant eosinophilia. Their chest pain did not improve with typical anti-anginal treatments but did respond to corticosteroid therapy.

Conclusions:

Though uncommon, patients with AERD can develop eosinophilia-associated coronary artery vasospasm, which is occasionally worsened by high-dose aspirin. AERD patients who present with chest pain, particularly if they are on high-dose aspirin, should be screened for eosinophilia as early treatment with corticosteroids could be lifesaving.